Hail, Montgomery
- When
- September 19, 7:25 PM CST to 7:26 PM CST
- Where
- Montgomery County, 4.1 mi ESE of Coffeyville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.010, -95.560
An isolated severe thunderstorm moved slowly southward along the Montgomery-Labette county line near the Oklahoma-Kansas border. The storm produced quarter sized hail in far southeast Montgomery county before moving into Oklahoma.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
An isolated severe thunderstorm moved slowly southward along the Montgomery-Labette county line near the Oklahoma-Kansas border. The storm produced quarter sized hail in far southeast Montgomery county before moving into Oklahoma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 19, 5:13 PM CST, 2 hours 12 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 613 PM CDT Tue Sep 19 2023 .SHORT TERM...(This evening through Friday night) Issued at 322 PM CDT Tue Sep 19 2023 Elevated convection will continue to affect southeast Kansas and near the Oklahoma border of south central Kansas this evening with some redevelopment possible overnight just ahead of the associated mid-level vorticity maxima. Strong/marginal severe will remain in play, though more likely along or just south of the Oklahoma border. While non-zero, chances for organized precip/convection appear relatively lower on Wednesday through much of Thursday as the higher precipitable water (PWAT) axis shifts just south of the area and ridging aloft noses into the area. Temperatures should average within a few degrees of seasonal climo. The main focus for the potential for higher impact convection and severe weather will be on Friday. Deeper low level moisture will advect higher PWAT air northward into central and eastern Kansas Thursday night with a weak perturbation aloft and a modest low level jet providing lift for scattered to numerous showers and storms. While there is concern that elevated convection earlier in the day on Friday could mute diurnal heating, western portions of the forecast area, generally west of I-135, may realize a better zone of heating by late afternoon. Increasing westerly flow aloft toward 00z will result in stronger deep layer shear where a potentially very unstable airmass may develop just east of a sharpening dry-line (DL). If so, a lead shortwave aloft ahead of the main western conus upper trof may help overcome any remaining capping/low level convergence issues. We continue to believe a severe risk could impact the breath of central Kansas to the Oklahoma border late Friday with all hazards possible. Darmofal .LONG TERM...(Saturday through Tuesday) Issued at 322 PM CDT Tue Sep 19 2023 Severe weather potential will continue on Saturday as the main upper low/trof begins to eject into the northern/central Plains and cold front merges/overtakes the DL as it moves into eastern Kansas. Main challenge is timing/positioning of the synoptic features, though it appears higher impacts will be more likely along/east of I-135. Some lingering post-frontal instability under the slow moving upper low/trof may allow chances for showers to continue through Sunday, mainly over eastern Kansas. It appears a blocking pattern aloft may allow this low to linger across the Midwest through early next week. For now it appears the better precip chances will stay mainly east of the area with temperatures close to seasonal climo. KED && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 514 PM CDT Tue Sep 19 2023 Main aviation concern will be storms early this evening along with increasing low level clouds. Regional 88D Mosaic shows on upper circulation tracking across far southeast KS with another weaker upper wave situated near KDDC. Current thinking is that activity out west is diurnally driven and will be on the decrease as sunset approaches. Nevertheless, KGBD will be the best chance for VCTS over the next hour or two. While some iso activity can't be ruled out further south as the upper impulse to our west sinks southeast, confidence is not high enough to insert anything into TAFs at this time. Confidence is increasing that we will see increasing low clouds after 06z this evening, especially across south central KS. For now will just run with MVFR levels and continue to monitor trends. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 63 83 64 84 / 20 10 10 20 Hutchinson 61 84 62 84 / 10 10 10 20 Newton 62 83 62 83 / 10 10 10 20 ElDorado 62 82 63 83 / 30 10 10 20 Winfield-KWLD 63 83 64 84 / 40 10 10 20 Russell 60 86 61 84 / 20 10 10 30 Great Bend 60 84 61 84 / 20 10 10 30 Salina 63 85 62 85 / 10 10 10 30 McPherson 61 84 61 84 / 10 10 10 20 Coffeyville 63 81 63 83 / 60 40 20 30 Chanute 63 80 62 81 / 60 30 20 30 Iola 62 79 62 81 / 50 30 20 30 Parsons-KPPF 63 81 63 83 / 60 40 20 30 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...KED LONG TERM...KED AVIATION...RBL
Hazardous Weather Outlook National Weather Service Wichita KS 409 PM CDT Tue Sep 19 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-202115- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 409 PM CDT Tue Sep 19 2023 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A strong to marginally severe storm is still possible this evening, mainly for the Oklahoma border counties of southeast Kansas. Dime to quarter size hail and 50 to 60 mph winds are possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a slight chance for thunderstorms through Wednesday night across southeast Kansas. Chances for thunderstorms will gradually increase across all areas by late Thursday thru Friday morning. A few strong to severe storms will be possible, mainly large hail. A better risk for severe storms will be possible Friday through Saturday. The greatest risk on Friday is expected to be during the late afternoon and evening, mainly along and west of I-135. On Saturday, the greatest risk looks to be along and east of I-135. All hazards will be possible Friday and Saturday, including large hail, damaging winds and tornadoes. Localized heavy rainfall may also result in minor flooding over the weekend. Check later forecasts and outlooks for additional details on the severe weather expectations. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Special Weather Statement
National Weather Service Wichita KS
729 PM CDT Tue Sep 19 2023
KSZ099-200100-
Montgomery KS-
729 PM CDT Tue Sep 19 2023
...A strong thunderstorm will impact portions of southeastern
Montgomery County through 800 PM CDT...
At 729 PM CDT, Doppler radar was tracking a strong thunderstorm over
South Coffeyville, or near Coffeyville, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Coffeyville and Dearing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3710 9575 3704 9552 3700 9552 3700 9579
TIME...MOT...LOC 0029Z 290DEG 26KT 3699 9560
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
WILLIAMSSpecial Weather Statement
National Weather Service Wichita KS
758 PM CDT Tue Sep 19 2023
KSZ099-100-200145-
Montgomery KS-Labette KS-
758 PM CDT Tue Sep 19 2023
...A strong thunderstorm will impact portions of southwestern Labette
and southeastern Montgomery Counties through 845 PM CDT...
At 757 PM CDT, Doppler radar was tracking a strong thunderstorm over
South Coffeyville, or over Coffeyville, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Coffeyville, Edna, Dearing, and Coffeyville Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3714 9567 3703 9528 3700 9528 3700 9574
TIME...MOT...LOC 0057Z 290DEG 26KT 3702 9559
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
WILLIAMSThe Tulsa radar (KINX), 93 km away, was scanning. The volume nearest the first event began at 01:26 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1140413.